Pennsylvania, 2024

Flash Flooding and Flooding in Pennsylvania, August 9 to 10, 2024

August 9 to 10, 2024 · NWS BGM · 21 events in 6 counties and zones

A deep plume of tropical moisture had spread over Northeast Pennsylvania ahead of the remnants of Tropical Storm Debby. Prolonged torrential rains blanketed the region during the night and early morning hours before becoming enhanced by the approaching tropical remnants.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$816,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A deep plume of tropical moisture had spread over Northeast Pennsylvania ahead of the remnants of Tropical Storm Debby. Prolonged torrential rains blanketed the region during the night and early morning hours before becoming enhanced by the approaching tropical remnants. This enhancement of rainfall led to widespread flash flooding in many parts of the region where roads and bridges were destroyed and washed away along with numerous impacted properties. Many swiftwater rescue teams were deployed to extricate stranded residents from their homes and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 8:26 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 9, 8:26 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
926 AM EDT Fri Aug 9 2024

.SYNOPSIS...
Rain associated with the remnants of Debby will move through the
area today, which will result in some areas of flash flooding. Some
strong to severe thunderstorms are also possible today, along
with localized damaging winds and possible isolated tornadoes.
Dry conditions return Saturday, then spotty showers are expected
early next week. Cooler temperatures will prevail through the
period.

&&

.NEAR TERM /THROUGH SATURDAY/...
920 AM Update:

The forecast remains largely on track and minimal adjustments
were made with this update. Keeping an eye on dual threats the
remainder of this morning through this afternoon: flash flooding
and the possibility of some isolated tornadoes. A Flood Watch
remains in effect for all of Central NY and Northeast PA, and a
Tornado Watch is in effect for all of Northeast PA plus Sullivan
County in NY. As the threat for isolated tornadoes moves
northward by this afternoon, it is possible another Tornado
Watch could be needed at a later time for those areas.

4 AM Update...

The remnant surface low of Debby is located in south-central
Virginia this morning. A band of steady moderate to locally
heavy rain extends north across the western half of PA into the
Finger Lakes region, with more scattered, but still locally
heavy showers across most of NEPA and into the Catskills. The
band of steadier rain will become more sharply defined through
the morning hours as low level convergence increases ahead of
the low track.

The forecast for heaviest QPF continues to favor the heaviest
amounts across the Finger Lakes Region, a little west of an
ELM-ITH-SYR axis, where the steadiest rain will fall. Further
east, especially east of I-81, precip will be more showery
through mid morning, but localized heavy rainfall and the
possibility of training supports keeping the Flood Watch in
place as-is.

Heading into the early afternoon, a cold front and associated
upper level trough will catch up with the remnant low as it
moves into NY. The band of steadier rain will begin shifting to
the east and will become more progressive, possibly evolving
into a line of convection and trailing stratiform rainfall as it
pushes east of I-81.

The threat for isolated tornadoes remains, and has expanded
northward. Weak instability, but strong low level (0-1km) shear
late this morning and into the afternoon will favor the
possibility of quick spin-up tornadoes, perhaps with little to
no lightning. The tornado risk will be most pronounced as the
front pushes through and the precip band evolves into a line of
convection.

Rain will mostly end before midnight, with partial clearing and
patchy fog developing in its wake before dawn.

Dry conditions will persist on Saturday with seasonably cool
temperatures.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
4 AM Update...

An upper level low will move east of Lake Huron Sunday, and
into northern Maine by Monday. Cyclonic flow aloft and a few
embedded shortwave troughs will promote diurnal showers and
isolated thunderstorms both Sunday and Monday, mainly north of
the PA line. Temperatures will remain below normal, with highs
mainly in the 70s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
4 AM Update...

A broad area of high pressure centered over the Upper Midwest is
expected to expand over our area Tuesday. Meanwhile, a weak upper-
level shortwave over the Great Lakes looks to pass by near or just
south of the region later Tuesday through Tuesday night. Not much is
expected in terms of showers though during this time with just a
slight chance (<20%) of a shower Tuesday afternoon; otherwise, skies
are expected to be partly sunny. Highs Tuesday will be mainly in the
mid and upper 70s. Lows overnight will reach the 50s under a mostly
clear sky. With winds expected to be out of the north-northwest on
Wednesday off of Lake Ontario and a few weak perturbations around
aloft, there once again is a small chance of seeing an afternoon
shower. There may be a better chance of seeing some showers as we
move into the latter part of the week, but there is little in the
way of model agreement this far out. High temperatures Wednesday
through late week look to range from the mid 70s to the low 80s
while overnight lows range from the 50s to low 60s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Widespread rain showers are currently across the area with
varying conditions from VFR to Fuel-Alt with brief periods of
IFR. Guidance has been too low thus far with its ceilings and
visibility with the rain as much of the time early this morning
has been higher than IFR, so the forecast has been trended
upwards in both categories in the near term. Rain will continue
to overspread the area, coming down heavy at times as the
remnants of Debby move through. TEMPO groups have been added
over the next several hours to account for fluctuating IFR
conditions or worse between rain bands. A more defined band of
rain looks to move from west to east between 16Z and 21-22Z with
some gustier winds developing ahead and along it. This may also
be the best chance for thunder, outside of the storm that is
north of AVP and may make it to BGM this morning. However, with
confidence low in thunder, it's been left out during this time.
With that being said there is the potential for some LLWS
around 40-45 knots roughly 2000 ft AGL, mainly for RME, BGM and
AVP while the other terminals are borderline looking at
soundings generally after 16Z and through the afternoon.

After the heavy rain clears early this evening, there can be
some lingering showers, but gradual improving ceilings are
expected toward the end of the TAF and winds ease. If there's
enough clearing, some low stratus/fog may be possible for ELM.

.Outlook...

Saturday through Tuesday...Mainly VFR; isolated showers at
times, mainly over CNY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ038>040-043-044-047-
     048-072.
NY...Flood Watch through late tonight for NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...BJG/MPH
NEAR TERM...BJG/MPH
SHORT TERM...MPH
LONG TERM...DK
AVIATION...DK
Hazardous weather outlook, Aug 9, 5:48 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
648 AM EDT Fri Aug 9 2024

NYZ062-PAZ038>040-043-044-047-048-072-101100-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
648 AM EDT Fri Aug 9 2024

...TORNADO WATCH 616 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-022>025-036-037-044>046-055>057-101100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
648 AM EDT Fri Aug 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Strong to severe thunderstorms may impact portions of Central New
York later today, with damaging winds and isolated tornadoes
possible. Areas near and east of I-81 will be most favored.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Local storm report, Aug 9, 7:54 AM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
854 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     Rain             Marcellus               42.99N 76.34W
08/09/2024  M1.62 Inch       Onondaga           NY   Trained Spotter

&&
Local storm report, Aug 9, 8:27 AM EST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
927 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     Flash Flood      Bath                    42.34N 77.32W
08/09/2024                   Steuben            NY   Trained Spotter

            Water across a roadway.

&&
Local storm report, Aug 9, 8:31 AM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
931 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     Flash Flood      3 W Sonora              42.33N 77.22W
08/09/2024                   Steuben            NY   Trained Spotter

            Road flooded.

&&
Local storm report, Aug 9, 8:39 AM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
939 AM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             1 WSW Kanona            42.38N 77.39W
08/09/2024  M1.14 Inch       Steuben            NY   Trained Spotter

&&

BJG

The radar

The Binghamton radar (KBGM), 32 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

19 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
August 9, 9:35 AM EST to 12:00 PM EST
Where
Susquehanna County, 0.51 mi NW of Lawsville Center to 0.78 mi WSW of Lawsville Center
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.935, -75.838

Flash flooding from Snake Creek damaged and closed Bailey Road south of the intersection with State Route 29.

Flash Flood, Luzerne

When
August 9, 11:32 AM EST to 1:30 PM EST
Where
Luzerne County, 1.56 mi W of Hazleton Muni Arpt to 1.78 mi W of Hazleton Muni Arpt
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Public
Coordinates
40.980, -76.030

Street and road flooding was occurring.

Flash Flood, Susquehanna

When
August 9, 11:50 AM EST to 2:30 PM EST
Where
Susquehanna County, 2.8 mi E of Brackney to 2.86 mi E of Brackney
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.980, -75.865

The bridge on Mill Road over Rhiney Creek was damaged and closed by flash flooding. Reports indicated 1 to 2 feet of water flowing over the bridge.

Flash Flood, Bradford

When
August 9, 12:03 PM EST to 2:00 PM EST
Where
Bradford County, 0.86 mi NE of Canton to 0.49 mi NNW of Canton
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.660, -76.840

Many streets and roads were flooded in and around Canton.

Flood, Susquehanna

When
August 9, 12:45 PM EST to 4:01 PM EST
Where
Susquehanna County, 3.23 mi NNW of St Joseph to 3.19 mi WNW of Brackney
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
41.963, -76.004

The streamgage on Choconut Creek near Addison crested at 11.44 feet which is in the Major flood category. The river rose extremely rapidly, reaching flood stage at 12:45 PM EDT, then falling below flood stage at 4:01 PM EDT.

Flash Flood, Wyoming

When
August 9, 1:00 PM EST to 3:15 PM EST
Where
Wyoming County, 0.79 mi ESE of Mill City to 1.14 mi ENE of Mill City
Cause
Heavy Rain / Tropical System
Property damage
$3,000
Reported by
State Official
Coordinates
41.495, -75.836

Lower Mill City Road was flooded and impassable with a car stuck and abandoned in the floodwaters. Whereabouts of occupants was unknown.

Flash Flood, Lackawanna

When
August 9, 1:01 PM EST to 3:15 PM EST
Where
Lackawanna County, 0.86 mi NE of Clarks Summit to 0.74 mi NNE of Clarks Summit
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Public
Coordinates
41.490, -75.690

An occupied vehicle was reported to be stranded in the roadway due to flash flooding.

Flash Flood, Lackawanna

When
August 9, 1:11 PM EST to 3:15 PM EST
Where
Lackawanna County, 0.86 mi SE of Fleetville to 0.98 mi ESE of Fleetville
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
State Official
Coordinates
41.590, -75.710

Basement of home submerged in floodwaters.

Flash Flood, Wyoming

When
August 9, 1:15 PM EST to 3:15 PM EST
Where
Wyoming County, 1.03 mi W of Lake Sheridan to 0.93 mi W of Lake Sheridan
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Public
Coordinates
41.600, -75.790

Flash flooding has dumped 5 feet of water into a basement.

Flash Flood, Susquehanna

When
August 9, 1:21 PM EST to 2:30 PM EST
Where
Susquehanna County, 2.58 mi SW of St Joseph to 2.46 mi NNE of Birchardville
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.890, -76.010

A bridge over the middle branch of Wyalusing Creek was flooded.

Flash Flood, Wyoming

When
August 9, 1:27 PM EST to 3:25 PM EST
Where
Wyoming County, 1.48 mi NNE of Mill City to 1.04 mi NNE of Mill City
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
State Official
Coordinates
41.520, -75.840

Several flooded basements were reported in the area.

Flash Flood, Susquehanna

When
August 9, 1:53 PM EST to 4:00 PM EST
Where
Susquehanna County, 0.86 mi W of Hickory Grove to 0.94 mi NW of Hickory Grove
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.968, -75.696

State Route 171 was shut down due to flash flooding.

Flash Flood, Luzerne

When
August 9, 1:57 PM EST to 3:25 PM EST
Where
Luzerne County, 0.86 mi NW of Maplewood Hgts to 0.72 mi E of Dallas
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.340, -75.960

Streets and parking lots were flooded around Dallas, PA.

Flash Flood, Wyoming

When
August 9, 2:04 PM EST to 3:15 PM EST
Where
Wyoming County, 1.21 mi SSE of Mill City to 1.53 mi ESE of Mill City
Cause
Heavy Rain / Tropical System
Property damage
$2,000
Reported by
Public
Coordinates
41.483, -75.844

Flooded roads were impassable due to fast moving water and debris.

Flash Flood, Susquehanna

When
August 9, 2:19 PM EST to 4:00 PM EST
Where
Susquehanna County, Clifford to 0.46 mi NE of Clifford
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.650, -75.600

Water was flooding over a bridge on SR 106 near Airport Road.

Flash Flood, Wyoming

When
August 9, 2:19 PM EST to 3:25 PM EST
Where
Wyoming County, 0.86 mi NW of Lake Winola to 1.29 mi NNW of Lake Winola
Cause
Heavy Rain / Tropical System
Property damage
$2,000
Reported by
Public
Coordinates
41.510, -75.880

Water over roads and private driveways in the area.

Flash Flood, Susquehanna

When
August 9, 2:31 PM EST to 2:45 PM EST
Where
Susquehanna County, 2.06 mi E of South Montrose to 2.02 mi E of South Montrose
Cause
Heavy Rain / Tropical System
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
41.800, -75.840

A creek was running over a bridge.

Flash Flood, Luzerne

When
August 9, 2:49 PM EST to 3:30 PM EST
Where
Luzerne County, Maplewood Hgts to 0.35 mi SE of Maplewood Hgts
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.330, -75.950

Water was flowing over Pioneer Ave. Numerous yards also flooded in the area.

Flood, Wyoming

When
August 9, 3:15 PM EST to August 10, 7:00 AM EST
Where
Wyoming County, 0.75 mi N of Tunkhannock to 0.69 mi SSE of West Nicholson
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.541, -75.949

The Tunkhannock Creek exceeded flood stage on August 9th, and crested at 16 feet shortly after midnight on August 10th. The 16 foot crest was above the Moderate flood stage as posted on the nearby streamgage.

Flash Flood, Wayne

When
August 9, 3:30 PM EST to 4:25 PM EST
Where
Wayne County, 3.49 mi N of Orson to 3.57 mi NNW of Orson
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
County Official
Coordinates
41.870, -75.460

Flash flooding destroyed portions of Leach Creek Road and a bridge. Blocks weighing around 2000 lbs were torn from the bridge abutments and swept 300 feet downstream. Trenches over 3 feet wide criss crossed the road and several culvert pipes were unearthed.

Flash Flood, Susquehanna

When
August 9, 3:39 PM EST to 4:30 PM EST
Where
Susquehanna County, 0.86 mi SE of Thompson to 0.43 mi SSW of Thompson
Cause
Heavy Rain / Tropical System
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.860, -75.510

Numerous homes and businesses were flooded including the Thompson Hose Company firehouse.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210812, 1210813, 1210814, 1210815, 1211716, 1210816, 1210817, 1210818, 1210819, 1210820, 1210900, 1210822, 1210901, 1210823, 1210824, 1210825, 1210827, 1210829, 1211171, 1210902, 1210903.